How Should You Respond to an Opioid Overdose?
06 May, 2022
Opioid overdoses can happen to anyone – including friends and family. For an observer, it’s scary when an opioid overdose occurs, especially when it’s a loved one.
Overdoses can happen with illegal and prescribed opioids – a prescription label isn’t a guarantee of safety, especially when opioids are used differently than prescribed. This is the dictionary definition of drug abuse, and drug abuse is a major risk factor of opioid overdose.
With powerful opioids like fentanyl, rapid action is especially important. A fentanyl overdose can come on very quickly due to the drug’s potency. Given how fentanyl often contaminates drug stashes, fentanyl overdoses can be fatally surprising.
Overdoses cause death by stopping and slowing down breathing. It is essential to have quick response reactions when an opioid overdose occurs by first calling 911 or administering naloxone.
By doing so, you can prevent brain injury and potentially death. However, if you are unaware of what to do during an opioid overdose, take safety precautions and study how opioids affect individuals. In this way, your reactions will become second nature if you find yourself in this type of situation.
The Good Samaritan Law With Opioid Overdose
Primarily, when you see someone suffering, you want to help. This human instinct falls in line with the Good Samaritan Laws. The Good Samaritan Law essentially protects your right to give anybody reasonable assistance when you feel they are injured, in peril, or incapable of helping themselves. Many individuals believe that they should not assist those suffering because they are afraid of being sued for wrongful death or unintentional injuries.
The Good Samaritan doctrine provides a legal principle that prevents the rescuer from getting sued for accidental wrongdoing. However, the Good Samaritan Law also offers an excellent policy to those who fail to protect someone in distress. It is essential to understand the Good Samaritan law as it is a means of limited protection and can save the life of someone in need of first aid before emergency responders arrive.
Before experiencing an opioid overdose, educate yourself further on the Good Samaritan and how the protection can vary. It is key to assisting in a rescue-like manner, as you may save a life instead of being a helpless bystander.
An Opioid Overdose Situation Response
You are already taking natural safety precautions by educating yourself on opioid overdoses. As you further expand your knowledge of Good Samaritan laws, you can eliminate the fear of helping someone in an opioid overdose situation. However, many individuals are not aware of what happens in an opioid overdose and may feel overwhelmed when the event occurs.
Learning how to respond accordingly with quick reactions can prevent the overdose from leading to fatal circumstances. Opioids were initially created to help individuals deal with physical pain; however, a steady rise in the accessibility of opioids has caused a surge of deaths and overdoses. Since opioids are highly addicting, dependency and tolerance can require more to get the same high or experience.
Additionally, if an individual has underlying medical conditions, opioid overdose is more likely to result. Over 300,000 individuals have died from opioid overdoses. Therefore, a quick response to an opioid overdose situation can help you and your loved one prevent another fatality from occurring.
When you notice someone struggling, in distress with their breathing, or their lips are blue, contacting 911 should be your first response. They may be experiencing an opioid overdose or an overdose of other substances.
Anti-Opioid Medication Option and Initial Response Reaction
An individual with shortness of breath or blue lips is often a sign of low oxygen reaching their brain. A lack of oxygen in your brain can lead to unconsciousness and death. After you contact emergency services, you can try to keep the individual awake, administer Naloxone, or provide rescue breaths until the emergency services have arrived.
Suppose you do not know how to administer Naloxone or help with the rescue breaths. In that case, you can best prepare yourself by signing up for opioid overdose training to get hands-on practice for potential unforeseen events.
However, many unexpected events happen to an individual who does not have Naloxone on hand. In such a scenario, their first response should be to call emergency services and tilt the individual's head to the side while waiting for help to arrive. By doing so, your actions are covered under the Good Samaritan Law as you are helping an individual in distress.
Once emergency services come, you can back off from the situation or offer a helping hand only if they request it. Opioid overdose situations happen all over the United States. Deaths are unfortunately on a continual rise. Therefore, if you want to help prevent opioid overdose situations from occurring, educating yourself and those around you can prevent overdoses from happening. However, getting opioid treatment for your loved one or yourself will begin a journey of happiness and health without the stress of an opioid overdose ever happening.
Learning About Opioid Overdoses Saves Lives
If you or your family member struggles with opioid addiction, getting the most education and knowledge under your belt can prevent an opioid overdose from occurring and better prepare you for one if it were to happen. The Forge knows how severe opioid overdoses are, and we want to best prepare you for unforeseen events.
An overdose can happen to anyone even if they don’t intend it and getting hands-on training or being better prepared for these types of events can help you react and respond with instinct. However, if you struggle with opioids or you need guidance in addiction recovery treatment, we are here to help you.
Our team is waiting for your call for more information on opioid overdose treatment services or addiction recovery services.